An Approximate Max-Steiner-Tree-Packing Min-Steiner-Cut Theorem*

Given an undirected multigraph G and a subset of vertices SV (G), the STEINER TREE PACKING problem is to find a largest collection of edge-disjoint trees that each connects S. This problem and its generalizations have attracted considerable attention from researchers in different areas because of their wide applicability. This problem was shown to be APX-hard (no polynomial time approximation scheme unless P=NP). In fact, prior to this paper, not even an approximation algorithm with asymptotic ratio o(n) was known despite several attempts.

In this work, we present the first polynomial time constant factor approximation algorithm for the STEINER TREE PACKING problem. The main theorem is an approximate min-max relation between the maximum number of edge-disjoint trees that each connects S (S-trees) and the minimum size of an edge-cut that disconnects some pair of vertices in S (S-cut). Specifically, we prove that if every S-cut in G has at least 26k edges, then G has at least k edge-disjoint S-trees; this answers Kriesells conjecture affirmatively up to a constant multiple.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Lap Chi Lau†.

Additional information

* A preliminary version appeared in the Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science (FOCS) 2004.

† The author was supported by an Ontario Graduate Scholarship and a University of Toronto Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lau†, L.C. An Approximate Max-Steiner-Tree-Packing Min-Steiner-Cut Theorem*. Combinatorica 27, 71–90 (2007). https://doi.org/10.1007/s00493-007-0044-3

Download citation

Mathematics Subject Classification (2000):

  • 05C05
  • 05C40
  • 05C70
  • 68R10
  • 68W25